• Rash after radiation

    Asked by Sparkplug on Wednesday, May 22, 2019

    Rash after radiation

    I have done chemo and radiation. I lived through it all. I feel blessed that I’m still here and kicking. I was so so scared a year ago. I fought having to do ANY treatment. I seriously considered not doing anything, thinking I probably had a couple years. Well, when your life is on the line, instinct kicks in, and the will to live takes over. I’ve been done with the radiation for a couple of weeks. Now I have broke out with a rash under my arm and around the radiation area. Some of it were big bumps, like a mosquito bite. Then they had a white head like a big pimple. They itched too. I also have a smittering of freckle looking rash. Has anyone else had this? I read somewhere it was a sign of the cancer spreading.

    5 Answers from the Community

    5 answers
    • GregP_WN's Avatar
      GregP_WN

      I would say that you need to have it looked at. I get tired of running to the doctor every time I have an issue, a pain, a lump, or whatever. But given our history, it's the smart thing to do. In all but one case, it has always been nothing, but we just don't know.

      25 days ago
    • JudyW's Avatar
      JudyW

      I had very extreme radiation in 2011, and my radiation rash is still appearing and growing. I think it probably started showing up a year or so after the radiation, but it still keeps appearing. My oncologist isn't concerned about it, so I haven't worried about it.

      24 days ago
    • gpgirl70's Avatar
      gpgirl70

      I was stage 3c also and had similar feelings. I would definitely get it checked by oncologist or radiation onco. I have had several rashes and breakouts in my radiation field. I’m sure it’s just a side effect that will go away but better to be safe and get it checked.

      24 days ago
    • Gabba's Avatar
      Gabba

      Radiation causes changes to the skin for years...I do not think it is a sign of the cancer spreading...you must have an appointment to follow up with your radiation oncologist if you just finished a few weeks ago so ask him/her for suggestions as to how to treat it.

      24 days ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      I would see your dermatologist first. I saw mine for a cafe au lait spot on the other breast I hadn't noticed before (which turned out to be congenital)--and it was she who noticed the extent of my radiation redness (which was painless), and put me on a successful treatment regimen. Sounds like what you may have is infectious in nature. Radiation damages (not truly a "burn") your tissues from the inside out, so it often isn't visible till a while after treatments end. Chemo does make you immunocompromised for a while after your last infusion. Damaged tissues are more vulnerable to infection, but an intact immune system usually protects against that.

      Have your derm bring your rad. onc. into the loop, but you're probably having an infection of the damaged tissue. Your doctors will likely prescribe an oral antibiotic effective against staph (the usual bacterium found in pustules); so if you don't pop the zits the antibiotic will likely clear up the infection.

      The "freckle-like" rash--are those "freckles" tiny red spots? Those are petechiae--broken capillaries, which are often collateral damage from radiation. They will likely clear up on their own. If they are actual "freckles," that's because the radiation caused the melanin (pigment) to manifest visibly. Normally, people have melanin evenly-distributed throughout the dermis & epidermis, and the post-rads result is more of a slight "tan" rather than "freckles." You might have your melanin unevenly distributed, hence the "freckles."

      Again, tell your rad-onc, but see a dermatologist. And if you haven't already, have her/him do a full-body skin exam, "mapping" existing moles, warts & freckles as a baseline for future exams. Mother Nature is a nasty trickster, who hasn't gotten the mythical "one-cancer-per-patient-at-a-time" memo. You still need to protect against melanoma and other skin cancers.

      24 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.